Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Amarillo, TX

April 25, 1997Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Apr 25, 1997, 1:30 AM CDT for Randall County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1997, 1:30 AM CDT (06:30 UTC)
Expired
Apr 25, 1997, 9:00 AM CDT
In force
8 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 250628
FFWAMA
TXC381-251400-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
130 AM CDT FRI APR 25 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS EXTENDED THE
FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATION UNTIL 9 AM
CDT...

IN THE TEXAS PANHANDLE

   ...RANDALL COUNTY

THE NATIONAL WEATHER SERVICE AMARILLO DOPPLER RADAR INDICATES
ANOTHER BAND OF MODERATE TO HEAVY PRECIPITATION MOVING INTO RANDALL
COUNTY FROM THE SOUTH.  PERIODS OF MODERATE TO HEAVY RAINFALL WILL
CONTINUE THROUGHOUT THE NIGHT.  RUNOFF WILL CONTINUE TO CAUSE FLASH
FLOODING ACROSS THE COUNTY AND THE WATER LEVEL IN ALREADY FLOODED
AREAS WILL NOT DROP TONIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

COPLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:27 PM CDT, 10 hours 3 minutes earlier.

Area forecast discussion, Apr 24, 3:27 PM CDT, 10 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU APR 24 1997

RAIN...RAIN AND MORE RAIN WILL BE THE STATEMENT THROUGH THIS 48 HOUR
PACKAGE.  WE WILL KEEP THE FFA GOING THROUGH TONIGHT AS ANOTHER WAVE
MOVES AT US FROM EASTERN NEW MEXICO.  WE WILL STILL MENTION
THUNDERSTORMS IN ALL ZONES EXCEPT THE NORTHEAST AS ELEVATED
CONVECTION IS POSSIBLE GIVEN THE SHEARED ENVIRONMENT AND THE LLJ AND
700 MB INVERTED TROUGH OVER THE AREA.

THE ETA/AVN MODELS LOOKED BEST AGAIN TODAY.  WE LIKE THE IDEA OF
BRINGING THE 546 THICKNESS LINE DOWN TO CLAYTON BY 12 FRIDAY.  WE
WILL MENTION SOME SNOW IN THE NORTHWEST WITH ACCUMULATIONS UP TO ONE
INCH.  TEMPERATURES HAVE COOLED QUITE A BIT IN THE NORTHWEST THIS
AFTERNOON...PROBABLY FROM DRIER AIR BEING PULLED IN FROM THE EAST
AND NORTHEAST.  WOULD NOT BE TOO SURPRISED TO SEE SEVERAL INCHES OF
ACCUMULATION OVER A SMALL AREA THROUGH THE NORTHWEST HALF OF
CIMARRON COUNTY AFTER THIS IS ALL SAID AND DONE...BUT WE WILL HOLD
OFF ON ANY HIGHLIGHTS AS THE MORE MOIST AIR MAY GET PULLED BACK IN
AND ACTUALLY RAISE TEMPERATURES.

WE WILL KEEP POPS GOING THROUGH SATURDAY NIGHT.  THE AVN/ETA TAKE
THE UPPER LOW DOWN TO THE BIG BEND BY SATURDAY BUT WE ARE STILL
UNDER A LOT OF DIVERGENCE...COLD AIR ALOFT...AND WE WILL HAVE PLENTY
OF MOISTURE STILL LEFT OVER.

WE WILL STAY CLOSER TO COOLER FAN NUMBERS.

THANK YOU FOR THE COORDINATION LBB...DDC...PUB...ABQ.

A FEW NUMBERS TO PONDER:

DHT 32/40 33/45 34 ++86
AMA 39/44 35/49 37 ++97
BVR 35/42 36/47 37 ++86

.AMA...
TX...FLASH FLOOD WATCH TONIGHT ZONES 1>20.
OK...FLASH FLOOD WATCH TONIGHT ZONES 1>3.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:52 PM CDTFlash Flood WarningAMARandall6 hr
Apr 25, 11:06 AM CDTFlash Flood WarningAMABandera5 hr
Apr 25, 1:30 PM CDTFlash Flood WarningAMAArmstrong8 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.